Tornadoes · United States · Colorado · 2014
EF0 tornado, Shaw, Colorado, June 4, 2014
This EF0 tornado ran 0.1 miles across Lincoln County on June 4, 2014, touching down at 8:15 PM MDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 4, 2014
- Touchdown
- 8:15 PM MDT (02:15 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Lincoln County
- Touchdown point
- 39.560, -103.580
- Lift-off point
- 39.560, -103.580
- Record number
- 1406042015-01
What the Weather Service recorded
Severe thunderstorms producing damaging straight-line winds, large hail and tornadoes moved across northern Lincoln County. The wind and large hail caused extensive damage. In Hugo, a detached garage and a small shed were blown over and a roof was blown off a trailer home. Two classic cars in the garage were damaged. Extensive tree damage occurred with large limbs broken off trees throughout town. Scattered damage to north facing windows was also observed with more isolated damage to shingles, gutters and vehicle windows. A truck was blown over just southeast of Hugo, causing minor injuries to the two occupants. Hail damage was reported in the northern part of Limon, east of Hugo and in Genoa. The majority damage to windows and siding occurred on the north facing sides of the homes and buildings. The hail also injured a number of cattle northeast of Hugo. Four tornadoes were observed but only one produced minor damage.
A tornado touched in open country. No damage was reported.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the tornado touched down at Jun 4, 3:50 PM MDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jun 4, 3:50 PM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER/BOULDER CO 350 PM MDT WED JUN 4 2014 .SHORT TERM...(THIS EVENING THROUGH THURSDAY) ISSUED AT 349 PM MDT WED JUN 4 2014 THE AIRMASS OVER NORTH CENTRAL AND NORTHEAST COLORADO HAS REMAINED DRY AND STABLE UP TO THIS POINT. PRECIPITABLE WATER VALUES ACROSS THE PLAINS ARE STILL BETWEEN ONE-HALF AND THREE-QUARTERS OF AN INCH BASED ON GOES SOUNDER AND GPS DATA. ADDITIONAL MOISTENING OF THE AIRMASS IS EXPECTED THROUGH THIS EVENING AS SOUTHEASTERLY FLOW CONTINUES. LATER THIS EVENING COULD SEE CONVECTION DEVELOP ON THE NORTHEASTERN PLAINS. CROSS SECTIONS SHOW A DECENT AMOUNT OF LOW AND MID LEVEL RELATIVE HUMIDITY ON THE PLAINS TOMORROW MORNING. THIS SHOULD PRODUCE QUITE A BIT OF STRATUS FROM THE DENVER AREA TO THE NORTH AND EAST. TOMORROW WILL SEE CONTINUED MOIST EASTERLY FLOW AT LOW LEVELS AND MODERATE WESTERLY FLOW ALOFT. THIS SHOULD PRODUCE A DECENT SHEAR PROFILE TO GO WITH A MOIST AND UNSTABLE AFTERNOON AIRMASS. COULD SEE A DECENT ROUND OF SHOWERS AND THUNDERSTORMS ACROSS THE PLAINS. ALL IN ALL...IT ALMOST LOOKS LIKE A CLASSIC DAY 2 SCENARIO. MOUNTAIN AREAS SHOULD REMAIN DRY AS THE MID-LEVEL WESTERLIES KEEP THE DEEP MOISTURE CONFINED TO THE PLAINS. WITH INCREASED CLOUD COVER OVER THE PLAINS THROUGH MUCH OF THE DAY...HIGH TEMPERATURES SHOULD BE ANOTHER 4-8 DEGREES COOLER THAN THIS AFTERNOON. .LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY) ISSUED AT 349 PM MDT WED JUN 4 2014 WESTERLY FLOW ALOFT WEDNESDAY EVENING WITH 7H TROUGH MOVING INTO THE GREAT BASIN. SURFACE WINDS BECOME MORE SOUTHEAST WHICH WILL HELP ADVECT MORE LOW LEVEL MOISTURE INTO EASTERN COLORADO. PRECIPITABLE WATER VALUES RANGE FROM AROUND 0.70 NEAR DENVER TO 0.90 FAR EASTERN PLAINS. SHOULD SEE STORMS CONTINUE DURING THE EVENING WITH SOME INCREASE IN MID LEVEL QG ASCENT. SOME STORMS ACROSS THE PLAINS COULD PRODUCE BRIEF HEAVY RAIN...BUT WESTERLY STORM MOTION AROUND 15 MPH SHOULD KEEP FLASH FLOOD THREAT LOW. MOST OF THE ACTIVITY TO MOVE EAST OF THE AREA BY MIDNIGHT...BUT WITH MID LEVEL ASCENT OVERHEAD...SOME SHOWERS AND STORMS TO LINGER BEYOND MIDNIGHT MAINLY FAR EASTERN PLAINS. ON FRIDAY FLOW ALOFT REMAINS WESTERLY WITH UPPER TROUGH OVER THE GREAT BASIN. MODELS SHOW THETA-E AXIS REMAINING OVER EASTERN COLORADO WITH SURFACE FLOW BECOMING EASTERLY. PRECIPITABLE WATER VALUES LOOK TO INCREASE TO NEAR 0.80 AROUND DENVER AND CLOSE TO AN INCH FAR EASTERN PLAINS. WITH SLIGHTLY UNSTABLE AIRMASS AND SOME MID LEVEL ASCENT IN PLACE...SHOULD SEE THUNDERSTORM CHANCES INCREASE BY THE AFTERNOON. BEST CHANCE FOR STORMS TO BE EAST OF THE CONTINENTAL DIVIDE. SOME STORMS WILL BE CAPABLE OF PRODUCING BRIEF HEAVY RAIN. APPEARS TO BE ENOUGH STORM MOTION TO KEEP STORMS MOVING. AIRMASS TO BE SLIGHTLY COOLER WITH INCREASED CLOUD COVER. STORMS TO PERSIST INTO THE EVENING WITH SOME DECREASE AROUND MIDNIGHT. BUT ENOUGH LIFT TO KEEP SOME SHOWERS AND STORMS GOING OVERNIGHT. ON SATURDAY...TROUGH MOVES ACROSS THE STATE WITH COOLER AIRMASS. SURFACE HIGH MOVES SOUTH ACROSS EASTERN COLORADO AND WESTERN KANSAS HELPING TO INCREASE UPSLOPE. INCREASING MID LEVEL ASCENT AND INSTABILITY WILL ALLOW FOR A DECENT CHANCE OF THUNDERSTORMSBY THE AFTERNOON. AGAIN...STORMS COULD PRODUCE BRIEF HEAVY RAINFALL WITH PRECIPITABLE WATER VALUES RANGING FROM 0.80 ALONG THE FOOTHILLS TO CLOSE TO AN INCH FAR EASTERN PLAINS. AIRMASS TO BE COOLER WITH HIGHS ONLY IN THE UPPER 60S ACROSS THE PLAINS. FOR SUNDAY...FLOW ALOFT BECOMES NORTHWEST AS TROUGH MOVES INTO FAR EASTERN PLAINS. AIRMASS TO BECOME SLIGHTLY DRIER BUT ENOUGH MOISTURE AND INSTABILITY FOR SOME CHANCE OF THUNDERSTORMS BY THE AFTERNOON...MAINLY ACROSS THE PLAINS. TEMPERATURES WARM SLIGHTLY WITH READINGS AROUND 70 DEGREES OVER THE PLAINS. FOR THE LATER DAYS...MONDAY THROUGH WEDNESDAY...WARMER AND DRIER CONDITIONS TO PREVAIL AS RIDGE BUILDS OVER THE AREA. STILL ENOUGH MOISTURE FOR A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY OVER THE HIGHER TERRAIN. && .AVIATION...(FOR THE TAFS THROUGH 00Z THURSDAY LATE AFTERNOON) ISSUED AT 349 PM MDT WED JUN 4 2014 GOES SOUNDER TOTAL PRECIPITABLE WATER DATA THIS AFTERNOON SHOWS THE AIRMASS OVER NORTHEAST COLORADO IS SLOW TO MOISTEN UP. WITHOUT DEEPER MOISTURE...CHANCES FOR THUNDERSTORMS TO DEVELOP WILL REMAIN LOW. MODELS CONTINUE TO SHOW MOISTURE INCREASING FROM THE SOUTHEAST LATER THIS EVENING. IF SHOWERS DEVELOP OVER THE NORTHEAST PLAINS...THEN OUTFLOW BOUNDARIES WILL HELP TRANSPORT LOW LEVEL MOISTURE INTO THE DENVER AREA. SHOULD SEE A BIT MORE STRATUS THAN WE HAD THIS MORNING SINCE SHOWERS WILL BE OCCURRING CLOSER THAN THEY WERE LAST NIGHT. MVFR CEILINGS ARE EXPECTED TOMORROW MORNING...AND THEN THE STAGE WILL BE SET FOR THUNDERSTORMS TO DEVELOP TOMORROW AFTERNOON. && .HYDROLOGY... ISSUED AT 349 PM MDT WED JUN 4 2014 TEMPERATURES WILL BE COOLING BACK TO NORMAL SEASONAL VALUES FOR THE NEXT SEVERAL DAYS WHICH WILL HELP RUNOFF RETURN TO MORE MANAGEABLE LEVELS. TODAY IS ALREADY SOME 5-10 DEGREES COOLER THAN YESTERDAY AT LOWER LEVELS...SO THE OVERNIGHT CRESTS SHOULD BE A LITTLE LOWER THAN WHAT WAS RECORDED THIS MORNING. SHOWERS ARE RETURNING TO THE FORECAST...ESPECIALLY FRIDAY AND SATURDAY. THE IMPACT ON STREAMFLOWS IS GOING TO BE RELATED TO LOCATION OF THE SHOWERS. IF THEY REMAIN OVER THE PLAINS...THE IMPACT ON MAINSTREAM RIVERS SHOULD BE MINIMAL. HOWEVER...IF SHOWERS DEVELOP OVER THE FOOTHILLS AND REMAIN FAIRLY STATIONARY...THEN THE RAINFALL COULD HAVE AN IMPACT. CROSS SECTIONS SHOW WESTERLY FLOW...ALBEIT WEAK AT TIMES...ABOVE 600 MB. THIS SHOULD HELP SHOWERS TO MOVE AWAY FROM THE FOOTHILLS AFTER INITIAL DEVELOPMENT. THESE FACTORS SHOULD KEEP THE THREAT OF HEAVY RAIN IN THE FOOTHILLS LOW...BUT WE WILL KEEP AN EYE ON THE SITUATION AS IT EVOLVES. && .BOU WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...DANKERS LONG TERM...D-L AVIATION...DANKERS HYDROLOGY...DANKERS
Hazardous weather outlook, Jun 4, 11:10 AM MDT, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER/BOULDER CO 1110 AM MDT WED JUN 4 2014 COZ030>051-051715- JACKSON COUNTY BELOW 9000 FEET- WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET- GRAND AND SUMMIT COUNTIES BELOW 9000 FEET- SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET- SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/ GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET- JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET- CENTRAL AND SOUTHEAST PARK COUNTY- LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY- BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY- ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET- NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY- CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY- SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY- LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1110 AM MDT WED JUN 4 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS EVENING AND OVERNIGHT ON THE NORTHEAST PLAINS OF COLORADO. SOME OF THESE STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS. MOST OF THE THUNDERSTORMS THIS EVENING SHOULD BE EAST OF A LINE FROM GREELEY TO DEER TRAIL. THUNDERSTORMS THAT CONTINUE OVERNIGHT MAY ALSO PRODUCE LOCALLY HEAVY RAINFALL...MAINLY OVER WASHINGTON...LOGAN...SEDGWICK AND PHILLIPS COUNTIES. SHOWER ACTIVITY OVERNIGHT SHOULD HAVE LITTLE ADDITIONAL IMPACT ON RIVER LEVELS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A COOLER AND UNSETTLED WEATHER PATTERN CAN BE EXPECTED THROUGH SATURDAY. THUNDERSTORMS WILL BE POSSIBLE NEARLY EVERY DAY...WITH A FEW SHOWERS AND THUNDERSTORMS LINGERING DURING THE OVERNIGHT HOURS ON THE PLAINS. SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER NORTHEAST COLORADO ON THURSDAY AND FRIDAY...WITH THE POTENTIAL FOR LARGE HAIL AND DANGEROUS WINDS. THE AIRMASS WILL SLOWLY DRY OUT SUNDAY AND MONDAY...WITH DRIER AND WARMER CONDITIONS RETURNING BY TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
In the hours before
Local storm report, Jun 4, 4:33 PM MDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
433 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0401 PM TORNADO 1 E BENNETT 39.76N 104.40W
06/04/2014 ADAMS CO LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&
RJKLocal storm report, Jun 4, 7:50 PM MDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
750 PM MDT WED JUN 04 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0734 PM TSTM WND GST DEER TRAIL 39.62N 104.04W
06/04/2014 M71.00 MPH ARAPAHOE CO MESONET
0401 PM TORNADO 1 E BENNETT 39.76N 104.40W
06/04/2014 ADAMS CO LAW ENFORCEMENT
BRIEF TOUCHDOWN
&&
RJKThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Denver, CO (KDEN), 00:00Z
2.3 hours before the tornado, 46 km from the path. June 5, 2014.
- Mixed-layer CAPE
- 168 J/kg
- Mixed-layer CIN
- -122 J/kg
- Surface CAPE
- 684 J/kg
- Mixed-layer LCL
- 3163 m above ground
- 0-6 km bulk shear
- 75 kt
- 0-1 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 262 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.7
- 0-3 km lapse rate
- 9.0 K/km
Denver, CO (KDEN), 12:00Z
9.7 hours after it, 46 km from the path. June 5, 2014.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -82000 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 1571 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- -70 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 5.0 K/km
The surface observations
Limon Municipal (LIC), 33 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 00:00 UTC |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Denver radar (KFTG), 86 km away, was scanning. The volume nearest the touchdown began at 02:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
This ground now
The live radar over the trackEvery 2014 tornado in ColoradoEvery tornado in Colorado since 1950Warnings in force in Colorado nowThe forecast where you are
The other tornadoes of June 4, 2014
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 5:25 AM CDT | EF0 | Jersey, IL | 1.4 | 30 | |||
| June 4 | 11:55 AM EDT | EF0 | Scioto, OH | 1.2 | 300 | $100,000 | ||
| June 4 | 3:40 PM EDT | EF0 | Highland, OH | 4.1 | 200 | $300,000 | ||
| June 4 | 4:01 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| June 4 | 6:16 PM CDT | EF1 | Union, KY | 1.1 | 100 | $20,000 | ||
| June 4 | 6:30 PM CDT | EF1 | Union, KY | 1.1 | 75 | $14,000 | ||
| June 4 | 9:30 PM EDT | EF1 | Cabell, WV | 0.5 | 400 | $30,000 | ||
| June 4 | 10:15 PM MDT | EF1 | Lincoln, CO | 5.2 | 200 | |||
| June 4 | 10:44 PM MDT | EF0 | Lincoln, CO | 3.4 | 100 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.